There’s no doubt that paracetamol is a quick and simple remedy that gets rid of the different aches and pains we feel from time to time. That’s why most of us don’t leave home without carrying an extra pack of painkillers just in case.
And while there are many benefits of taking the versatile drug, it also comes with a list of side effects that could be potentially harmful for the health—including jaundice.
What is jaundice?
Jaundice is a condition wherein the skin and the white of the eyes begin to turn yellow in colour. According to Cleveland Clinic, this occurs when there are high levels of bilirubin present in your system. They explained:
This yellow colour is caused by a high level of bilirubin, a yellow-orange bile pigment. Bile is fluid secreted by the liver. Bilirubin is formed from the breakdown of red blood cells.
Jaundice is most commonly caused by an underlying condition which affects the production of bilirubin—it either increases the pigment or ‘prevents the liver from getting rid of it’, as stated by Medical News Today. These conditions include inflammation of the liver, autoimmune disorders, and viral infections. But jaundice can also be caused by paracetamol poisoning.
A sign that paracetamol may not be the right painkiller for you is if you develop jaundice while taking the pill. But to avoid getting into that situation, you should monitor the colour of your pee when you first start taking the medication.
Dark-coloured urine is a side effect of paracetamol poisoning and also a symptom of jaundice. Experts at Drug.com suggest that you stop taking the drug immediately and consult a medical professional if you notice this change.
Other symptoms of paracetamol poisoning you should watch out for are:
- Abdominal pain
- Loss of appetite
- Nausea or vomiting
- Loss of coordination